In 2015, following the completion of a Europe-wide review, the MHRA issued a drug safety alert warning that babies exposed to valproate in utero are at a 30 to 40% risk of serious developmental disorders and a 10% risk of congenital malformations.
Consequently, a was published in February 2016, providing a set of resources for patients, GPs, pharmacists and specialists, to further improve awareness.
The toolkit included the following advice:
- Valproate treatment must be started and supervised by a specialist experienced in managing epilepsy or bipolar disorder.
- Valproate medicines should not be used in women of childbearing age or girls unless other treatments have proven to be ineffective or not tolerated.
- Prescribers must ensure that women and girls taking valproate medicines understand the risks in pregnancy and are using effective contraception.
- If a woman taking valproate tells you she is pregnant or would like to have a baby, she should be referred to her specialist urgently.
Patient safety alert
Despite the warnings, a survey in April 2016 that found that 20% of women taking valproate were unaware of the risks in pregnancy and a National Reporting and Learning System (NRLS) search identified 13 reports since January 2015 of incidents involving valproate, including two that specifically noted there had been no discussion of the risks in pregnancy.
In April 2017, the MHRA reiterated the risks and sent out a asking all relevant organisations to undertake systematic identification of women and girls taking valproate and to ensure the above-mentioned resources are used to support them in making informed decisions.
The patient safety alert must be actioned by 6 October 2017.